Alert archive / North Carolina / Tornado Warnings in 2018

Tornado Warning 13, NWS Wakefield, VA

September 14, 2018Bertie County, North Carolina

NWS Wakefield, VA issued this tornado warning at Sep 14, 2018, 10:15 AM EDT for Bertie County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2018, 10:15 AM EDT (14:15 UTC)
Expired
Sep 14, 2018, 10:45 AM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Tornado
Radar indicated

County Bertie County, NC

The radar

The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 6:58 AM EDTTornado WatchSPC10 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

788 
WFUS51 KAKQ 141415
TORAKQ
NCC015-141445-
/O.NEW.KAKQ.TO.W.0013.180914T1415Z-180914T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wakefield VA
1015 AM EDT FRI SEP 14 2018

The National Weather Service in Wakefield has issued a

* Tornado Warning for...
  Central Bertie County in northeastern North Carolina...

* Until 1045 AM EDT.
    
* At 1014 AM EDT, a severe thunderstorm capable of producing a
  tornado was located over Windsor, moving west at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lewiston Woodville around 1035 AM EDT.
  Roxobel around 1040 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Republican, Quitsna, Kelford and Woodard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3598 7720 3599 7720 3599 7721 3601 7721
      3601 7722 3605 7732 3606 7732 3608 7733
      3609 7731 3611 7723 3611 7724 3612 7724
      3613 7725 3614 7725 3616 7727 3621 7724
      3602 7681 3591 7685
TIME...MOT...LOC 1414Z 109DEG 41KT 3601 7693 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

ALB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 14, 8:16 AM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 14, 8:16 AM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
816 AM EDT Fri Sep 14 2018

.SYNOPSIS...
Hurricane Florence was just offshore of Wilmington, North
Carolina early this morning. The storm is expected to weaken as
it drifts west southwest and into South Carolina today through
Saturday. The remnants of Florence are then expected to push
farther inland over the Appalachians, then lift northward
Saturday night through Monday. Please follow the latest
forecasts from the National Hurricane Center.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 705 AM EDT Friday...

Update to add Tor Watch 373 until 21z...

Previous discussion...

Early this morning, Hurricane Florence was just offshore of
Wilmington, NC. Bands of showers around the nrn periphery of the
storm were moving fm east to west acrs the CWA. Showers were
heavy at times, esply acrs NE NC. Florence is forecast to weaken
as it drifts WSW and into SC today thru Sat.

Overall, the forecast is still on-track with previous issuances.
Tropical storm force winds will affect Southside Hampton Roads and
NE NC thru tonight, with wind gusts expected to average 40-50
mph, with higher gusts up to 55 mph possible across Outer Banks
Currituck and along northern Albemarle Sound during the
aforementioned timeframe. Elsewhere, wind gusts should average
20-25 mph north, 25-35 mph central areas, and 35-40 mph in far
southern VA, Peninsula/Middle Peninsula invof Ches Bay, and VA
Eastern Shore (again during the same timeframe). Pcpn coverage
remains largely unchanged for today and tonight, as the region
will continue to be impacted by Florence's outer rain bands. Any
showers could be heavy at times, esply over srn/SE VA and NE NC,
where 1-3 inches could occur thru tonight (highest over NE NC).

Moderate to locally heavy rainfall may cause ponding of water
on roadways and potentially lead to localized flooding. A slight
chance for quick, spin-up tornadoes also continues during this
time. In addition, the combination of saturated ground and strong
wind gusts within Tropical Storm Warning areas could result in
some downed trees and power outages.

Please stay up to date with the latest forecast information on
Hurricane Florence at the National Hurricane Center's website
(www.nhc.noaa.gov) and also via NWS Wakefield at
www.weather.gov/akq.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 425 AM EDT Friday...

Florence is expected to shift slowly WSW into SC Sat into Sat
night, then lifts nwrd thru the Appalachian mtns during Sun,
due to upper level/sfc high pressure building down over/off the
New England coast. Expect pcpn intensity/coverage and winds to
slowly improve fm NNE to SSW during this time. Coastal areas
could even see a few peaks of sunshine on Sun. Highs on Sat and
Sun will be in the upper 70s to mid 80s. Lows Sat night and Sun
night in the upper 60s to mid 70s. Any flooding and/or power
outages could be ongoing.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 435 PM EDT Wednesday...

Considerable uncertainty remains regarding the eventual track of
Florence into the extended period. The latest forecast brings
the remnants west into the mountains of NC and eventually north
and northeastward into New England. On this type of track, the
local area would experience a period of increased PoPs for
Monday and Tuesday as the system finally exits the area. Deep
tropical moisture would remain over the area through the
extended period with highs in the mid 80s and overnight lows
mostly in the upper 60s to low 70s.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 815 AM EDT Thursday...

Mostly MVFR ceilings across the area with the exception of KSBY
where IFR ceilings are in place. Expect ceilings to bounce
around a bit but MVFR should be the prevailing category at all
but KSBY through 00Z. Visibility should stay VFR except for
temporary reductions to IFR in heavier showers and storms. Very
little if any thunder noted so far this morning so went with
SHRA at all sites, though some thunder is possible with daytime
heating allowing some instability to develop. Gusty winds
remain out of the east and northeast at all terminals but the
strongest winds will be confined to PHF/ORF/ECG where gusts
25-35kts are expected. Included low level wind shear at KORF and
KECG to cover rapid increases in wind speed with height at
those terminals.

Outlook: Due to the proximity (and slow movement) of Florence,
adverse aviation impacts and flight restrictions will likely
persist through Saturday along with gusty E/NE winds. Generally
improving conditions Sun/Mon, though still somewhat unsettled.

&&

.MARINE...
As of 300 AM EDT Thursday...

Latest obs reflect E-NE winds 20-30kt across the marine area
this morning as now category 1 Hurricane Florence spins just
offshore of the SE NC coast. A Tropical Storm Warning remains
in effect for the Lwr James River, southern half of the Ches
Bay, Currituck Sound, and coastal waters south of Cape Charles
Light. A Small Craft Advisory remains in effect for the
remainder of the waters.

Latest track from the NHC takes Florence inland across SE NC/NE
SC today through Saturday. Tight pressure gradient from sfc hi
pres to the N and Florence to the S will lead to persistent
strong onshore winds today through Saturday over all waters
(gusts to 35-45 kt over far southern waters through tonight). A
SCA is still in effect over northern coastal wtrs with 7-10 ft
seas through Sunday...slowly subsiding later Sunday through
early next week. Elsewhere, a SCA remains in effect for the
northern half of the Bay and York/Rappahannock/Upper James
through Sat, where gusts up to 25-30 kt are expected (occasional
gusts to 35 kt). Seas increase to 15-20 ft over srn coastal
wtrs by Fri continuing into Sat, with waves over the mouth of
the Bay up to 7-9 ft due to the strong and prolonged easterly
flow.

Please continue to monitor the latest NHC forecasts with regards
to Florence, as it will likely cause dangerous conditions for
the local marine area into the latter half of the weekend.

&&

.TIDES/COASTAL FLOODING...
As of 745 AM EDT Friday...

Coastal Flood Warnings in effect for most areas along the Bay
and tidal rivers and ocean in VA/MD (exception being around
Ocean City MD). Tide departures will run 1-2 ft above
normal...w/ mainly minor-moderate impacts (through the weekend).
Closely monitor the latest forecasts and ensure that you have a
plan in place if you live along or near the water.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Warning until 6 AM EDT Sunday for MDZ021>023.
     High Surf Advisory until 8 AM EDT Saturday for MDZ025.
NC...Coastal Flood Warning until 6 AM EDT Sunday for NCZ102.
     Tropical Storm Warning for NCZ013>017-030>032-102.
VA...Coastal Flood Warning until 6 AM EDT Sunday for VAZ075>078-081-
     082-084>086-089-090-093-095>100-522>525.
     Tropical Storm Warning for VAZ095-097-098-525.
     High Surf Advisory until 8 AM EDT Saturday for VAZ099-100.
MARINE...Tropical Storm Warning for ANZ632>634-638-654-656-658.
     Small Craft Advisory until 8 PM EDT Sunday for ANZ650-652.
     Small Craft Advisory until 7 PM EDT Saturday for ANZ630-631-
     635>637.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...99/TMG
LONG TERM...RHR
AVIATION...RHR
MARINE...ALB/MAM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 14, 7:03 AM EDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
703 AM EDT Fri Sep 14 2018

NCZ014>017-032-151115-
Gates-Pasquotank-Camden-Western Currituck-Perquimans-
703 AM EDT Fri Sep 14 2018

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ102-VAZ095-097-098-525-151115-
Eastern Currituck-Norfolk/Portsmouth-Chesapeake-Virginia Beach-
Hampton/Poquoson-
703 AM EDT Fri Sep 14 2018

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ099-100-151115-
Accomack-Northampton-
703 AM EDT Fri Sep 14 2018

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ023-VAZ077-078-084>086-093-096-523-524-151115-
Somerset-Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
Isle of Wight-Suffolk-York-Newport News-
703 AM EDT Fri Sep 14 2018

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ024-151115-
Inland Worcester-
703 AM EDT Fri Sep 14 2018

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and tonight.

Scattered to numerous showers are expected across the outlook area
today and tonight...in association with Hurricane Florence as it
makes landfall to the south of our area. Periods of heavy rainfall
is possible in any showers, which may lead to localized flooding.
Please continue to refer to the latest guidance and information from
the National Hurricane Center concerning Hurricane Florence.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ025-151115-
Maryland Beaches-
703 AM EDT Fri Sep 14 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ030-031-151115-
Bertie-Chowan-
703 AM EDT Fri Sep 14 2018

...TORNADO WATCH 373 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ012-VAZ048-060>062-064>069-079-080-083-087-088-092-509>521-151115-
Northampton-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
New Kent-Greensville-Sussex-Southampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-
703 AM EDT Fri Sep 14 2018

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers are expected across the outlook area
today and tonight...in association with Hurricane Florence as it
makes landfall to the south of our area. Periods of heavy rainfall
is possible in any showers, which may lead to localized flooding.
Please continue to refer to the latest guidance and information from
the National Hurricane Center concerning Hurricane Florence.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ013-151115-
Hertford-
703 AM EDT Fri Sep 14 2018

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ021-022-VAZ075-076-081-082-089-090-522-151115-
Dorchester-Wicomico-Westmoreland-Richmond-Prince George-Charles City-
Surry-James City-Eastern Essex-
703 AM EDT Fri Sep 14 2018

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 1:23 AM EDTSpecial Weather StatementAKQBertie, Chowan, Pasquotank, Perquimans37 min
Sep 14, 9:54 AM EDTTornado WarningAKQBertie36 min
Sep 14, 10:17 AM EDTTornado WarningAKQCurrituck28 min
Sep 14, 10:43 AM EDTTornado WarningAKQCamden, Currituck32 min
Sep 14, 10:52 AM EDTTornado WarningAKQBertie23 min
Sep 14, 5:03 PM EDTHigh Surf AdvisoryAKQCurrituck12 hr

Nearby

Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.